How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

My 48 yr. old daughter has been prescribed Effexor XR, amitryptiline for depression and pr

This answer was rated:

My 48 yr. old daughter has been prescribed Effexor XR, amitryptiline for depression and propranolol for a severe genetic left hand tremor. She is experiencing cognitive problems such as brain fatigue, inability to problem solve at her previous level. She has undergone traumatic losses in the past 1-1/2 yrs also, so it is difficult to sort out the causes of her present problems. What have you found in adverse drug reactions with the medications listed above. Thank you, XXXXX XXXXX
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Dear Ms.Sherwood,

Amitriptyline is an older tricyclic antidepressant and Effexor is an SNRI anti depressant. Propranolol is a sympatholitic non-selective beta blocker.

The use of amitriptyline with Effexor (venlafaxine) should be closely monitored because the use of these two serotonergic agents (SNRIs and tricyclics) may cause what is called serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. Symptoms of the serotonin syndrome. The symptoms may include changes in mental status, such as irritability, altered consciousness, confusion, hallucination, and coma; It can also induce autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis. Furthermore it can induce neuromuscular problems such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia. Finally it can cause gastrointestinal symptoms such as abdominal cramping, vomiting, nausea, and diarrhea.

The use of propranolol with EITHER amitriptyline or venlafaxine (Effexor) should also be monitored, but it the reactions are not as potentially threatening as those mentioned above. It can, however, further lower the blood pressure resulting in dizziness, lightheadedness, syncope, orthostasis, or tachycardia.

Her physician and pharmacist should be able to confirm this and probably eliminate one of the antidepressants to lower her risk of the above described symptoms.

Warm regards,
Elliott Sewell, LPCC, NCC, CCMHC
Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you
Customer: replied 4 years ago.

Dear Mr. Sewell: Thank you for your answer. With all due respect, I was expecting an expert which is a psychiatrist to answer. Maybe he/she would come up with the same answer you did. I am a Marriage & Family Therapist myself, and know something about meds, but don't feel qualified to comment on my question due to lack of medical training. I am accepting this answer, but would appreciate it if you could consult with a psychiatrist,too. My daughter feels like she is on the verge of a nervous breakdown. She will see a physician today, but can't get a psych eval for 3 weeks with her insurance. She is waiting to see if her private disability insurance will cover a leave of absence. She has a very high level director's job and knows her brain isn't functioning well and work is too much pressure. She lives out of state. Thank you for your efforts and if you can at all get back to me with more feedback, I would appreciate it. Sincerely, XXXXX XXXXX Sherwood, M.F.T.

Dear Ms. Sherwood:

I understand that it would be more reassuring to you if the answer you received was from a psychiatrist, who should be qualified to answer this question. Psychiatrists prescribe lots of medications, some of them off label, and sometimes they mix two or more drugs together that are contraindicated. They do not do their research because they are very busy. All of this information is not stored neatly in their brain and they should look up contraindications,

Very often I talk to clients who are suffering from symptoms that seem to match those of bad interactions between drugs, because they have been prescribed the wrong drugs or bad combinations, or who have been misdiagnosed.

My supervisor during my internship was a psychiatrist, formerly the chief resident of psychiatry at a major teaching hospital, and I know how he researched drug combinations. I went to medical school for two years, but I am not a doctor. I feel quite capable of understanding human physiology, and most of all, I am a thorough and careful researcher.

This, of course, does not put the proper letters after my name nor make me qualified to practice psychiatry under the law.

Look at the following sites. If you think that you still want a psychiatric opinion then I will be happy to send this to the JA moderator.,2296-1523

Yours truly,

Elliott Sewell, LPCC, NCC, CCMHC

Related Mental Health Questions